Alert archive / Hawaii / Flash Flood Warnings in 2011

Flash Flood Warning 22, NWS Honolulu, HI

May 8, 2011Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at May 8, 2011, 3:01 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2011, 3:01 AM HST (13:01 UTC)
Expired
May 8, 2011, 6:00 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Honolulu County, HI

The radar

The Molokai radar (PHMO), 87 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 4:00 AM HSTFLASH FLOODWaikane, HIPOLICE CLOSED KAMEHAMEHA HIGHWAY AT WAIKANE STREAM DUE TO FAST FLOWING WATER AND DEBRIS COVERING THE ROAD BEFORE 4 AM HST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2011-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 556 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2011-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
556 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

742 
WGHW50 PHFO 081301
FFWHFO
HIC003-081600-
/O.NEW.PHFO.FF.W.0022.110508T1301Z-110508T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
301 AM HST SUN MAY 8 2011

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 600 AM HST

* AT 248 AM HST...PUNALUU AND OTHER STREAM GAGES ALONG WINDWARD 
  OAHU SHOWED A RAPID RISE IN WATER LEVEL FROM HEAVY RAIN ALONG THE 
  KOOLAU RANGE. RAIN GAGE AT PUNALUU REPORTED RAIN RATE OVER 2 
  INCHES PER HOUR. RADAR DATA CONTINUE TO SHOW HEAVY RAINS 
  DEVELOPING ALONG THE KOOLAU RANGE AND WINDWARD OAHU.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  HAUULA LAIE AND KAHUKU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF HONOLULU COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 600 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2176 15799 2128 15763 2125 15778 2160 15811

$$

HUI/HOUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at May 7, 8:30 PM HST, 6 hours 31 minutes earlier.

Area forecast discussion, May 7, 8:30 PM HST, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST SAT MAY 7 2011

.SYNOPSIS...
UNSETTLED WEATHER WITH LOCALLY HEAVY SHOWERS AND A SLIGHT CHANCE OF
THUNDERSTORMS WILL PERSIST OVER THE ISLANDS THROUGH EARLY NEXT WEEK
AS AN UPPER LEVEL LOW PRESSURE SYSTEM LINGERS NEAR THE STATE.
THE WINDS WILL DECREASE AND TURN MORE SOUTHEASTERLY FROM SUNDAY
THROUGH MIDDLE OF NEXT WEEK AS A SURFACE TROUGH DEVELOPS JUST WEST
OF THE ISLANDS.

&&

.DISCUSSION...
NOT MUCH CHANGES IN TERM OF WEATHER THIS EVENING AS UNSETTLED
WEATHER CONTINUES OVER THE STATE. EXTENSIVE CLOUDS AND PASSING
SHOWERS ARE AFFECTING THE AREA THIS EVENING...ESPECIALLY OVER THE
WESTERN ISLANDS. NOT SURPRISING...KAUAI AND OAHU GOT THE MOST
RAINFALL IN THE PAST 12 HOURS...THOUGH MOST NUMBERS STAYED BELOW AN
INCH. THERE ARE FEW THUNDERSTORMS FIRING UP AT TIMES SOUTH OF THE
ISLANDS...AND SO FAR THESE STAYED FAR OFFSHORE. LOOKS LIKE THAT
WILL NOT BE CHANGING MUCH TONIGHT AND SUNDAY...AS A PERSISTENT UPPER
LEVEL LOW LINGERS NEAR THE WESTERN ISLANDS. BREEZY TRADES CONTINUE
OVER THE ISLANDS ALSO...AS A STRONG HIGH PRESSURE REMAINS NORTH OF
THE ISLAND TONIGHT. HENCE WET AND BREEZY WEATHER WILL PREVAIL OVER
THE ISLANDS THROUGH REST OF THE NIGHT INTO EARLY SUNDAY
MORNING...WITH THE WESTERN ISLANDS...AS WELL AS THE WINDWARD AND
MOUNTAIN SECTIONS OF THE REST OF THE ISLANDS PROBABLY SEEING THE
MOST PRECIPITATION. A SLIGHT CHANCE OF THUNDERSTORMS OVER THE
ISLANDS CONTINUES AS WELL...AS AIR MASS REMAINS QUITE UNSTABLE.

A SURFACE TROUGH IS STILL EXPECTED TO DEVELOP JUST WEST OF THE
ISLANDS FROM SUNDAY...AND IN RESPONSE TRADE WINDS WILL SLOWLY
DECREASE AND TURNING SOUTHEAST. THIS SURFACE TROUGH DEVELOPS IN
RESPONSE TO A DEEPENING UPPER LEVEL TROUGH JUST NORTHWEST OF THE
ISLANDS. THE SOUTHEAST WINDS WILL DRAW ADDITIONAL TROPICAL MOISTURE
UP TO THE ISLANDS THROUGH THE MIDDLE OF NEXT WEEK. GIVEN THE GROUND
IS ALMOST SATURATED FROM THE ONGOING SHOWERS...THE THREAT OF FLASH
FLOOD INCREASES. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR SUNDAY AND
MONDAY FOR THE SMALLER ISLANDS. REGARDLESS...UNSETTLED WEATHER IS
STILL EXPECTED TO PREVAIL THROUGH THE MIDDLE OF NEXT WEEK...WITH
LOCALLY HEAVY SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS AFFECTING
ALL ISLANDS.

LATEST FORECAST CHARTS STILL POINT TO A RETURN OF TRADE WINDS AND
IMPROVING WEATHER TOWARDS THE NEXT WEEKEND AS THE SURFACE TROUGH IS
FORECAST TO MOVE WEST AWAY FROM THE ISLANDS...WITH A WEAK UPPER
LEVEL RIDGE BUILDS OVERHEAD.

&&

.AVIATION...
WIDESPREAD CLOUDS AND RA WILL CONTINUE TO BRING MVFR CONDITIONS AS
WELL AS MTN OBSCURATION AT TIMES TO KAUAI AND OAHU...AS WELL AS
WINDWARD SITES OF THE OTHER ISLANDS. AIR MASS REMAINS UNSTABLE
ENOUGH FOR ISOL TSRA TO DEVELOP...WITH CB TOPS TO 35 THOUSAND FEET.
AIRMET REMAIN POSTED FOR ICING WITH PERSISTENT DEEP LAYER MOISTURE
WHILE WINDS REMAIN STRONG ENOUGH TO WARRANT THE AIRMET TURBULENCE
OVER THE ISLANDS TONIGHT...THOUGH DECREASING WINDS IN THE COMING
DAYS MAY EASE THE WIND CONDITIONS.

&&

.MARINE...
ELEVATED SEAS UNDER THE BREEZY WINDS CONTINUE TO BRING SMALL CRAFT
CONDITIONS TO THE WINDY ALENUIHAHA CHANNEL AND WATERS SOUTH OF THE
BIG ISLAND. THE SMALL CRAFT ADVISORY MAY BE NEEDED TO EXTEND IF THE
CONDITIONS CONTINUE TO HOLD EARLY SUNDAY...THOUGH WINDS SHOULD BE
WEAKENED ENOUGH BY LATE SUNDAY FOR THE CONDITIONS TO DIMINISH.

THE PRESENT SMALL SOUTH SWELL WILL BE FOLLOWED BY A SLIGHTLY LARGER
SOUTH SWELL SUNDAY THROUGH TUESDAY. A SMALL NORTHWEST SWELL MAY
BOOST SURF INTO THE HEAD HIGH RANGE SUNDAY...THEN DECLINE MONDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 6 AM HST SUNDAY TO 6 PM HST MONDAY FOR NIIHAU
KAUAI OAHU MOLOKAI LANAI AND MAUI.

WINTER WEATHER ADVISORY UNTIL 8 AM HST SUNDAY FOR THE BIG ISLAND
SUMMITS.

SMALL CRAFT ADVISORY FOR THE ALENUIHAHA CHANNEL AND WATERS SOUTH OF
THE BIG ISLAND UNTIL 6 AM HST SUNDAY.

&&

HUI

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:35 PM HSTFlash Flood WatchHFOHonolulu, Kauai, Kalawao60 hr
May 7, 3:39 PM HSTSmall Craft AdvisoryHFO48 hr
May 8, 12:28 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
May 8, 3:57 AM HSTFlash Flood WarningHFOKauai3 hr
May 8, 4:21 AM HSTFlash Flood WarningHFOHonolulu3 hr
May 8, 5:47 AM HSTSpecial Marine WarningHFO46 min
May 8, 6:42 AM HSTFlash Flood WarningHFOKauai15 hr
May 8, 7:01 AM HSTFlash Flood WarningHFOHonolulu6 hr

Nearby

Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.